Aa
A
A
A
Close
Hepatitis C Community
13.4k Members
Avatar universal

Heb C

My dad went to hospital in early March confusion, inabliltiy to speak etc.  We thought he had a stroke.  It turned out to be amonia levels due to cirroses.  They were at 147.  After three days of lactose he made a miraculous recovery.  He went into a skill nursing rehab for 2 weeks and was doing great.  They think he as some impairment from a mild stroke as well, but his physical therapy was helping.  He was sceduled to be released today.  On way to pick up I received a call from the facility telling me he was back to the confused state.  Unable to walk, know where he was or use the restroom on his own.  They had me take him to the hospital to get his amonia levels tested and they came back at 79.  I makes no sense.  He had been on a pack of 10 (mg?) three times a day.  They have increased it to 20 (mg?).  But how overnight did he go from doing great to almost comotose?  There must be something else going on here?  
2 Responses
446474 tn?1446351282
Does your dad has cirrhosis of the liver?
If yes. He needs to be under the care of a hepatologist.
It doesn't appear that he is being diagnosed properly.
He could have encephalopathy and had a stoke but something doesn't sound right.

A rehab center is not qualified to be treating his encephalopathy. He should be under the care of a doctor who will tell other doctors what they can do and what they can not do. Most doctors don't understand cirrhosis. And for nursing staffs in a rehab center even less so. I don't mean to criticize the nurses and PT as my sister is one but it is beyond their expertise.

Yes he could be having an acute attack of encephalopathy. It can happen at any time. But an ammonia of 79 is not that high. I have the same level many times but don't forget where I am. At least not yet.
"He had been on a pack of 10 (mg?) three times a day.  They have increased it to 20 (mg?)." Of what?  Kristalose? He should be taking Lactulose or Kristalose and Rifaximin which will help manage his symptoms.
Usual dosage is 2 packets (20 gram) dissolved in 8 ounces of water by oral route 4 times per day. Whatever it takes to have 3-4 bowel movements a day in order for the med to work.

I would get your father to a hepatologist as soon as you can. Only they will be able to help him treat his ammonia levels properly. If he is having such bad encephalopathy then he must have other complications of cirrhosis. Some complications can be fatal if not managed properly. So this is very serious.

http://www.umm.edu/ency/article/000302.htm

"Definition of Hepatic encephalopathy:

Hepatic encephalopathy is a worsening of brain function that occurs when the liver is no longer able to remove toxic substances in the blood.

Causes, incidence, and risk factors:

Hepatic encephalopathy is caused by disorders that affect the liver. These include disorders that reduce liver function (such as cirrhosis or hepatitis) and conditions in which blood circulation does not enter the liver. The exact cause of hepatic encephalopathy is unknown.

An important job of the liver is to change toxic substances that are either made by the body or taken into the body (such as medicines) and make them harmless. However, when the liver is damaged, these "poisons" may build up in the bloodstream.

Ammonia, which is produced by the body when proteins are digested, is one of the harmful substances that is normally made harmless by the liver. Many other substances may also build up in the body if the liver is not working well. They can cause damage to the nervous system.

Hepatic encephalopathy may occur suddenly in people who previously had no liver problems when damage occurs to the liver. More often, the condition is seen in people with chronic liver disease.

Hepatic encephalopathy may be triggered by:

Dehydration
Eating too much protein
Electrolyte abnormalities (especially a decrease in potassium) from vomiting, or from treatments such as paracentesis or taking diuretics ("water pills")
Bleeding from the intestines, stomach, or esophagus
Infections
Kidney problems
Low oxygen levels in the body
Shunt placement or complications (See: Transjugular intrahepatic portosystemic shunt )
Surgery
Use of medications that suppress the central nervous system (such as barbiturates or benzodiazepine tranquilizers)

Symptoms:

Symptoms many begin slowly and gradually worsen, or they may begin suddenly and be severe from the start.

Symptoms may be mild at first. Family members or caregivers may notice that the patient has:

Breath with a musty or sweet odor
Change in sleep patterns
Changes in thinking
Confusion that is mild,
Forgetfulness
Mental fogginess
Personality or mood changes
Poor concentration
Poor judgment
Worsening of handwriting or loss of other small hand movements
More severe symptoms may include:

Abnormal movements or shaking of hands or arms
Agitation, excitement, or seizures (occur rarely)
Disorientation
Drowsiness or confusion
Inappropriate behavior or severe personality changes
Slurred speech
Slowed or sluggish movement
Patients with hepatic encephalopathy can become unconscious, unresponsive, and possibly enter a coma.

Patients with hepatic encephalopathy are often not able to care for themselves because of these symptoms.

The severity of hepatic encephalopathy is measured on a five-point scale.

Grade 0 is indicated by minimal changes in memory, concentration, intellectual function, and coordination.

Grade 1 is characterized by increasing confusion and disorientation, forgetfulness, impaired intellectual function, decreased attention, agitation, lack of coordination, and disturbed sleep patterns (often day-night reversal). .

Grade 2 involves drowsiness, disorientation, loss of ability to perform mental tasks, personality and behavior changes, and increased motor symptoms such as asterixis.

Grade 3 is characterized by lethargy, somnolence (sleeping), loss of mental function, profound confusion, amnesia, aggression, asterixis, and hyperactive reflexes.

Grade 4 is indicated by coma. In the coma stage, respiratory or cardiovascular failure may occur.


Signs and tests:

Nervous system signs may change. Signs include:

Coarse, "flapping" shaking of the hands when attempting to hold the arms out in front of the body and lift the hands
Abnormal mental status, particularly cognitive (thinking) tasks such as connecting numbers with lines
Signs of liver disease, such as yellow skin and eyes (jaundice) and fluid collection in the abdomen (ascites), and occasionally a musty odor to the breath and urine"


Good luck!
Hectorsf
Avatar universal
Just got lab results for heb c it says heb c virus abs 3.77 what could this mean
Have an Answer?
Top Hepatitis Answerers
317787 tn?1473362051
DC
683231 tn?1467326617
Auburn, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Answer a few simple questions about your Hep C treatment journey.

Those who qualify may receive up to $100 for their time.
Explore More In Our Hep C Learning Center
image description
Learn about this treatable virus.
image description
Getting tested for this viral infection.
image description
3 key steps to getting on treatment.
image description
4 steps to getting on therapy.
image description
What you need to know about Hep C drugs.
image description
How the drugs might affect you.
image description
These tips may up your chances of a cure.
Popular Resources
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.
In You Can Prevent a Stroke, Dr. Joshua Yamamoto and Dr. Kristin Thomas help us understand what we can do to prevent a stroke.
Smoking substitute may not provide such a healthy swap, after all.